Alert archive / Maine / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 76, NWS Gray, ME

June 29, 2011Franklin County, Somerset County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Jun 29, 2011, 4:26 PM EDT for Franklin County, Somerset County, Maine. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2011, 4:26 PM EDT (20:26 UTC)
Expired
Jun 29, 2011, 5:00 PM EDT
In force
34 min
Issued by
NWS Gray, ME
Area
Storm-based polygon

Counties Franklin County, ME, Somerset County, ME

The radar

The Portland,ME radar (KGYX), 100 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 4:30 PM EDTTSTM WND DMGFarmington, METREES ON WIRES REPORTED BY FARMINGTON POLICE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2011-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2011-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
463 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

375 
WUUS51 KGYX 292026
SVRGYX
MEC007-025-292100-
/O.NEW.KGYX.SV.W.0076.110629T2026Z-110629T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
426 PM EDT WED JUN 29 2011

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SOMERSET COUNTY IN WEST CENTRAL MAINE...
  SOUTHEASTERN FRANKLIN COUNTY IN WESTERN MAINE...

* UNTIL 500 PM EDT...

* AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  FARMINGTON...AND MOVING EAST AT 20 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MADISON...SKOWHEGAN AND NORRIDGEWOCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 4488 6975 4464 6967 4461 7014 4474 7019
TIME...MOT...LOC 2026Z 262DEG 18KT 4469 7006

$$
EKSTER
2 follow-up statements
272 
WWUS51 KGYX 292039
SVSGYX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
439 PM EDT WED JUN 29 2011

MEC007-025-292100-
/O.CON.KGYX.SV.W.0076.000000T0000Z-110629T2100Z/
SOMERSET ME-FRANKLIN ME-
439 PM EDT WED JUN 29 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR EXTREME SOUTHEASTERN FRANKLIN AND SOUTH CENTRAL SOMERSET
COUNTIES...

AT 439 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MERCER...OR 10 MILES EAST OF FARMINGTON...MOVING EAST AT
25 MPH.

SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MERCER...SMITHFIELD AND NORRIDGEWOCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 4484 6974 4464 6967 4462 7006 4474 7007
TIME...MOT...LOC 2039Z 271DEG 20KT 4466 6996

$$
EKSTER
460 
WWUS51 KGYX 292052
SVSGYX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
452 PM EDT WED JUN 29 2011

MEC007-025-292103-
/O.EXP.KGYX.SV.W.0076.000000T0000Z-110629T2100Z/
SOMERSET ME-FRANKLIN ME-
452 PM EDT WED JUN 29 2011

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN FRANKLIN
AND SOUTH CENTRAL SOMERSET COUNTIES WILL EXPIRE AT 500 PM EDT...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4484 6974 4464 6967 4462 7006 4474 7007
TIME...MOT...LOC 2053Z 271DEG 20KT 4468 6984

$$
MLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:56 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 29, 2:56 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
256 PM EDT WED JUN 29 2011

.SYNOPSIS...
LOW PRESSURE WILL REMAIN NEARLY STATIONARY OVER NEW BRUNSWICK
CANADA THROUGH FRIDAY. THIS WILL RESULT IN THE CHANCE OF AFTERNOON
SHOWERS THURSDAY AND FRIDAY... MOSTLY OVER THE MOUNTAINS AND
FOOTHILLS. HIGH PRESSURE WILL MOVE IN FOR SATURDAY. A COLD FRONT
WILL MOVE INTO THE REGION SUNDAY. HIGH PRESSURE WILL BUILD IN
MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE COLD FRONT WILL MOVE OFFSHORE EARLY THIS EVENING. THE FRONT
HAS MOVED THROUGH MOST OF NEW HAMPSHIRE. DEW POINTS THERE HAVE
DROPPED BACK INTO THE MID 50S. DEW POINTS FROM PORTLAND AND
POINTS EAST ARE STILL IN THE MID 60S. FOG AND LOW CEILINGS HAVE
BEEN SLOW TO MOVE OUT. THE LINE OF SHOWERS MOVING THOUGH CENTRAL
MAINE WILL CONTINUE TO MOVE EAST. THERE HAS BEEN A LIGHTNING
STRIKE OR TWO EVERY NOW AND THEN. MAY SEE SOME PATCHY FOG RETURN
OVERNIGHT ESPECIALLY IN MAINE SO HAVE INCLUDE THAT IN THE
FORECAST.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
FOR THURSDAY EXPECT SKIES TO BE PARTLY TO MOSTLY CLOUDY IN THE
MOUNTAINS AND PARTLY SUNNY NEAR THE COAST. WE WILL REMAIN IN A
CYCLONIC CIRCULATION THROUGH FRIDAY AFTERNOON SO EXPECT SHOWERS TO
DEVELOP IN THE MOUNTAINS DURING THE DAY AND ABATE AT NIGHT.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
LOW PRESSURE WILL CONTINUE TO SPIN OVER NEW BRUNSWICK AND
NORTHEAST MAINE ON FRIDAY. A WEAK WAVE WILL ROTATE AROUND IT AND
DROP THROUGH WESTERN MAINE AND NEW HAMPSHIRE DURING THE DAY ON
FRIDAY...HELPING TO SPARK SOME SHOWERS. VERY LITTLE INSTABILITY
WILL BE AVAILABLE DUE TO LIMITED MOISTURE...SO DO NOT EXPECT
THUNDERSTORMS. THE LOW WILL FINALLY MOVE AWAY BY FRIDAY NIGHT WITH
A NORTHERLY FLOW DEVELOPING BEHIND THE DEPARTING WAVE. UPPER
RIDGING MOVES OVERHEAD...ALLOWING TEMPERATURES TO WARM WELL INTO
THE 80S ON SATURDAY AND AGAIN ON SUNDAY. HOWEVER...ANOTHER COLD
FRONT WILL CROSS THE AREA FROM WEST TO EAST ON SUNDAY
AFTERNOON...WITH THE POSSIBILITY FOR SHOWERS AND THUNDERSTORMS
AHEAD OF THE FRONT. INSTABILITY APPEARS SUFFICIENT FOR HEALTHY
UPDRAFTS AND THUNDERSTORMS...HOWEVER WEAK MID LEVEL WIND FLOW
SHOULD LIMIT SEVERE THUNDERSTORM POTENTIAL. DRIER CONDITIONS
RETURN FOR MONDAY...INDEPENDENCE DAY...AS SUBSIDENCE PREVAILS
BEHIND THE DEPARTING TROUGH. NEXT CHANCE FOR RAIN WILL BE ON
WEDNESDAY AS ANOTHER FRONT MOVES TOWARD THE AREA.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
SHORT TERM...MOSTLY VFR EXCEPT AUG AT THE MOMENT BUT THE LOW
CEILINGS AND FOG SHOULD LIFT THERE SHORTLY. SOME FOG WILL
REDEVELOP TONIGHT RESULTING IN MVFR/IFR. VFR THURSDAY AND THURSDAY NIGHT.

LONG TERM...GENERALLY VFR CONDITIONS EXPECTED THROUGH THE EXTENDED
FORECAST. MAY HAVE SOME THUNDERSTORMS ON SUNDAY AFTERNOON.

&&

.MARINE...
SHORT TERM...QUIET ON THE WATERS. NO FLAGS EXPECTED.

LONG TERM...LIGHT WINDS AND SEAS EXPECTED THROUGH THE EXTENDED
FORECAST.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

HAWLEY/KIMBLE
Hazardous weather outlook, Jun 29, 2:06 AM EDT, 14 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
206 AM EDT WED JUN 29 2011

MEZ007>009-012>014-018>028-NHZ001>010-013-014-300615-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
206 AM EDT WED JUN 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-300615-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
206 AM EDT WED JUN 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 29, 4:04 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
404 PM EDT WED JUN 29 2011

MEZ013-014-021-292045-
KENNEBEC-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-
404 PM EDT WED JUN 29 2011

...STRONG THUNDERSTORMS WILL IMPACT KENNEBEC COUNTY...SOMERSET COUNTY
AND FRANKLIN COUNTY THROUGH 445 PM EDT...

AT 404 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTH OF TEMPLE...OR ABOUT 3
MILES WEST OF FARMINGTON...MOVING EAST AT 20 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND EAST WILTON...WILTON...
TEMPLE...FARMINGTON...NEW SHARON...STARKS...ROME AND MERCER THROUGH
445 PM EDT.

SMALL HAIL...HEAVY DOWNPOURS...CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4480 6987 4456 6984 4458 7028 4473 7028

MLE

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 4:04 PM EDTSpecial Weather StatementGYXKennebec41 min
Jun 29, 4:49 PM EDTSpecial Weather StatementGYXKennebec41 min
Jun 29, 5:11 PM EDTSpecial Weather StatementGYXKennebec49 min
Jun 29, 5:33 PM EDTAreal Flood AdvisoryGYXAndroscoggin, Franklin, Kennebec, Somerset87 min
Jun 29, 5:35 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Franklin, Kennebec, Somerset40 min
Jun 29, 6:08 PM EDTSpecial Weather StatementGYXKennebec52 min
Jun 29, 6:14 PM EDTSpecial Weather StatementGYXKennebec61 min

Nearby

Severe Thunderstorm Warnings in Maine, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.